West Virginia, 2003

Damaging Wind in West Virginia, September 27, 2003

September 27, 2003 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 27, 2:15 PM EST, 40 minutes earlier.

Area forecast discussion, Sep 27, 2:15 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 PM EDT SAT SEP 27 2003

FRONT NOW GOING THROUGH SW PA AND SHOULD BE THROUGH EASTERN TIER OF
COUNTIES BY 00Z 03Z A BIT FASTER THAN PREVIOUS RUNS INDICATED. WILL
MAINTAIN FF WATCH AS HEAVIER CONVECTION CONVECTION NOW BEGINING TO
GENERATE AND WILL PRIMARILY AFFECT THIS TIER OF COUNTIES. KEPT IN
MENTION OF SOME SEVERE IN OUR GARRETT PRESTON AND TUCKER COUNTIES.
SOME CLEARING ON SATELLITE BUT MAY BE SHORT LIVED AS NEXT SHORT WAVE
MOVES DOWN OUT OF WISCONSIN.
STILL A CHANCE OF SHOWERS ON SUNDAY. WOULD NOT BE SURPRISED WITH
SOME EMBEDDED THUNDERSTORMS WITH COLD AIR ALOFT WITH -20 TO -25C AT
50H.
STILL ANOTHER SHORT WV TO DROP DOWN SUNDAY NIGHT AND MONDAY SO KEPT
IN A CHANCE OF SHOWERS SUNDAY NIGHT AND MONDAY. STILL A CHANCE LATER
ON TUES AS NEXT SHORT WV DROPS DOWN IN CONTINUED CYCLONIC FLOW.

TEMPS..DID NOT STRAY FROM PREVIOUS ISSUANCE ON MINS TONIGHT THOUGH
MOS GUIDANCE HAS GONE UP FROM PRVS. WITH SOME CLEARING OVERNIGHT
SHOULD STILL DROP TO UPPER 40S. REST OF TEMPS SIMILAR TO FWC MOS.

PIT   47  60  41  57 /  60  30  30  30
HLG   47  60  41  57 /  40  30  30  30
MGW   48  60  41  57 /  60  30  20  20
ZZV   46  60  41  57 /  20  30  20  20
PHD   45  60  41  57 /  20  30  20  20
FKL   46  60  40  57 /  70  40  40  30
DUJ   46  61  40  55 /  90  40  30  30
LBE   48  61  40  57 /  90  30  20  30
BTP   46  60  40  57 /  70  40  40  30
IDI   46  61  40  55 /  90  40  30  30
ODM   48  61  40  54 /  80  30  20  20

.PBZ...
MD...FLOOD WATCH UNTIL 400 AM EDT SUNDAY FOR ZONE MDZ001.

OH...NONE.
PA...FLOOD WATCH UNTIL 400 AM EDT SUNDAY FOR ZONES
PAZ016...PAZ023...PAZ030...PAZ032.

WV...FLOOD WATCH UNTIL 400 AM EDT SUNDAY FOR ZONES WVZ023...WVZ041.
Hazardous weather outlook, Sep 27, 4:00 AM EST, 10 hours 55 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT SAT SEP 27 2003

HAZARDOUS WEATHER OUTLOOK FOR WESTERN PENNSYLVANIA...EAST CENTRAL
OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING AND
AFTERNOON. THE PRIMARY RISK IS FOR DAMAGING WIND AND LARGE HAIL.
PERIODS OF HEAVY RAIN ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER THIS MORNING.

In the hours before

Special weather statement, Sep 27, 2:27 PM EST, 28 minutes before
MDZ001-WVZ023-041-272115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
327 PM EDT SAT SEP 27 2003

...INTENSE THUNDERSTORMS WILL MOVE ACROSS THE AREA...

A CLUSTER OF INTENSE THUNDERSTORMS WILL MOVE ACROSS THE AREA BETWEEN
330 PM AND 430 PM. COMMUNIIES IN THE PATH OF THESE STORMS INCLUDE
NEWBURG...PARSONS...ROWLESBURG...KINGWOOD...TERRA ALTA...MOUNTAIN
LAKE PARK...AND MCHENRY.

THESE STORMS WILL PRODUCE A PERIOD OF VERY HEAVY RAIN...POSSIBLY
CAUSING PONDING OF WATER IN URBAN AND POOR DRAINAGE AREAS. STRONG
WIND GUSTS MAY EXCEED 40 MPH AND SMALL HAIL IS EXPECTED.

RESIDENTS SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.
PAY ATTENTION FOR POSSIBLE UPDATES OR WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Pittsburgh radar (KPBZ), 128 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Preston

When
September 27, 2:55 PM EST
Where
Preston County, Howesville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
39.433, -79.750

Trees down on Route 26.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374127.